+ Site Statistics
References:
54,258,434
Abstracts:
29,560,870
PMIDs:
28,072,757
+ Search Articles
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ PDF Full Text
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Translate
+ Recently Requested

Proton pump inhibitors and severe hypomagnesaemia



Proton pump inhibitors and severe hypomagnesaemia



Current Opinion in Gastroenterology 27(2): 180-185



Hypomagnesaemia has recently been recognized as a rare, but severe, complication of proton pump inhibitor (PPI) use. We reviewed all the cases published to date in peer-reviewed journals to summarize what is known of the epidemiology, risk factors, cause and treatment. Hypomagnesaemia has been described with all substituted pyridylmethylsulphonyl benzimidazadole derivatives and is a class effect, recurring with substitution of one PPI for another. A long duration of use and high rates of adherence are probably risk factors, but the prevalence is unknown. The diagnosis is often missed, despite the severe symptomatology. Renal magnesium handling is normal, so implicating impairment of net intestinal absorption as the proximate cause. It is not known whether this is the consequence of defective absorption of magnesium through the active or passive transport processes, or increased losses. PPI-associated hypomagnesaemia is a rare, but potentially life-threatening, side-effect that has emerged only in the era of mass use of these agents. The cause of hypomagnesaemia remains poorly understood, but it responds rapidly to withdrawal of the PPI.

(PDF emailed within 0-6 h: $19.90)

Accession: 055260332

Download citation: RISBibTeXText

PMID: 20856115

DOI: 10.1097/MOG.0b013e32833ff5d6


Related references

Severe hypomagnesaemia in long-term users of proton-pump inhibitors. Clinical Endocrinology 69(2): 338-341, 2008

Severe symptomatic hypomagnesaemia induced by the chronic use of proton pump inhibitors: a case report of a patient with Zollinger-Ellison syndrome. Acta Clinica Belgica 69(1): 62-65, 2014

Hypomagnesaemia due to use of proton pump inhibitors--a review. Netherlands Journal of Medicine 67(5): 169-172, 2009

Severe hypomagnesaemia due to proton pump inhibitor use. Nederlands Tijdschrift Voor Geneeskunde 162: -, 2018

Hypomagnesaemia associated with long-term use of proton pump inhibitors. Gastroenterology Report 3(3): 243-253, 2014

An unknown but potentially serious side effect of proton pump inhibitors: hypomagnesaemia. Nederlands Tijdschrift Voor Geneeskunde 153: A711-A711, 2010

Does long-term use of proton pump inhibitors cause hypomagnesaemia in Japanese outpatients?. Bmj Open Gastroenterology 1(1): E000003-E000003, 2014

'Lemonade Legs': Why do Some Patients Get Profound Hypomagnesaemia on Proton-Pump Inhibitors?. Intestinal Research 13(3): 227-232, 2015

Severe proton pump inhibitor-induced hypomagnesaemia in a mother and daughter. Internal Medicine Journal 47(3): 341-342, 2017

Hypomagnesaemia and hypocalcaemia in a patient with systemic sclerosis: role of proton pump inhibitors. Clinical and Experimental Rheumatology 32(6 Suppl 86): S-225-7, 2015

A patient on long-term proton pump inhibitors develops sudden seizures and encephalopathy: an unusual presentation of hypomagnesaemia. Case Reports in Gastrointestinal Medicine 2012: 632721-632721, 2012

Prevention of stress induced ulcers: histamine-2 receptor antagonists or proton pump inhibitors? - gastric hemorrhage occur more often under proton pump inhibitors. Deutsche Medizinische Wochenschrift 139(25-26): 1338-1338, 2014

Risk of small intestinal bacterial overgrowth in patients receiving proton pump inhibitors versus proton pump inhibitors plus prokinetics. Jgh Open 2(2): 47-53, 2018

Hypersensitivity to lansoprazole with tolerance to other proton pump inhibitors: does cross-reactivity between proton pump inhibitors really exist?. Allergologia et Immunopathologia 41(2): 136-137, 2013

Proton pump inhibitor-associated hypomagnesaemia and hypocalcaemia. Australian Prescriber 40(2): 79-80, 2017